| Catalog Number |
SXPP1B104 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Wound Dehiscence (1154); Foreign Body Reaction (1868); Unspecified Infection (1930)
Type of Reportable Event
Serious Injury
Event or Problem Description
It was that a patient underwent a total hip replacement on an unknown date and a barbed suture was used.Post-op, the patient experienced an infection.The physician commented that the foreign body reaction might have occurred because the continuous suturing with the barbed suture resulted in a greater amount of suture material being embedded in the tissue compared to the interrupted suturing with a different suture used previously.Additional information was requested.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6 health effect - clinical code
additional information was requested, and the following was obtained:
what is the surgeon¿s experience with this stratafix suture? unknown.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Unknown.Were any concomitant procedures performed? unknown.What was the tissue condition (normal, thin, calcified, fragile, diseased)? unknown.For the original intended closure, how were all layers closed? unknown.The available information only indicates that stratafix spiral was used for dermal wound closure in a tha procedure.Was the fixation loop secured to tissue at the initiation of suture use during the index procedure? unknown.Was at least one reverse stitch performed prior to closure? unknown.Please describe the patient manifestations of the reported infection (location, severity, appearance).Infection was reported at the wound site.The manifestation described was signs of skin infection around the suture area.Further details regarding severity and appearance were not available.What were the signs of skin infection around the suture site? skin infection signs were observed around the suture site; however, specific findings were not provided.Please provide the onset date/time of infection from the initial surgical procedure.Unknown.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? unknown.Did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? unknown.Were cultures and sensitivities performed? if so, please provide the results.Unknown.How much and what type of drainage is present in this wound? unknown.Please describe any medical intervention performed including medication name and results.Suture removal was reportedly performed.It is unknown whether re-suturing was performed.No information regarding medications or treatment outcomes is available.Were any pre-op cleansing procedures changed recently? if yes, please describe unknown.Was allergy testing performed? if so, please describe with results.No allergy testing information is available.The patient had no known history of allergies.Are there any photos available? unknown.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no suture deficiency or anomaly was reported.Other relevant patient history/concomitant medications? no history of allergies was reported.Other relevant patient history and concomitant medications are unknown.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the physician considered that, compared with previous interrupted closure using vicryl plus, continuous closure with stratafix may have resulted in a greater amount of suture material being embedded within the tissue, potentially contributing to a foreign body reaction and subsequent infection.However, a definitive causal relationship has not been established.What is the patient's current status? the patient has been discharged from the hospital.Lot number? unk.In a case stratafix spiral was used, wound dehiscence occurred.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What tissue dehisced?
onset date/time of dehiscence? (# post op days)
how was the dehiscence managed?
please describe any surgical intervention required for the wound dehiscence including date and findings.Please describe the appearance of the suture during the second procedure.Did the suture break? if so, where was the break noted (termination, middle, end)?
did the suture pull out of the tissue?
did the suture barbs not engage in the tissue post op?
were there any precipitating patient stress factors that led to the sutures breaking or pulling out of the tissue?.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained:
¿date of product use: checked, but unknown.¿date infection was confirmed: checked, but unknown.¿surgical procedure: tha (total hip arthroplasty)
¿part of the product used: wound site (dermis)
¿what findings indicated the infection¿such as blood test results, signs of infection in the skin around the sutures, or fever?: signs of skin infection around the suture site
¿it appears the sutures were removed as part of the procedure, but were they not re-sutured? : checked, but unknown.¿does the patient have a history of allergies? : none.¿please describe the patient's current condition.: discharged.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What is the surgeon¿s experience with this stratafix suture?
please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Were any concomitant procedures performed?
what was the tissue condition (normal, thin, calcified, fragile, diseased)?
for the original intended closure, how were all layers closed?
was the fixation loop secured to tissue at the initiation of suture use during the index procedure?
was at least one reverse stitch performed prior to closure?
please describe the patient manifestations of the reported infection (location, severity, appearance).What were the signs of skin infection around the suture site?
please provide the onset date/time of infection from the initial surgical procedure.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure?
did the patient receive any prophylactic antibiotics pre-, intra- or post-operation?
were cultures and sensitivities performed? if so, please provide the results.How much and what type of drainage is present in this wound?
please describe any medical intervention performed including medication name and results.Were any pre-op cleansing procedures changed recently? if yes, please describe
was allergy testing performed? if so, please describe with results.Are there any photos available?
did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation?
other relevant patient history/concomitant medications?
what is the physician¿s opinion as to the etiology of or contributing factors to this event?
what is the patient's current status?
lot number?.